Company Blog
  • Register

Blog articles are provided as informational purposes only and are not intended to constitute medical advice. Medication protocols are subject to patient’s medical provider’s authorization.

 

Pain is one of the most common symptoms we encounter as hospice clinicians, but it is also the most difficult to treat, particularly with opioid allergies, complex opioid conversions, and declining ability to swallow.

Opioid Allergies

 

Hospice goals of care focus on optimizing comfort and quality of life, rather than treatment and prevention. Anticoagulation therapy and monitoring are not aligned with comfort and quality of life, and can cause harm from bleeding. Anticoagulation does not provide comfort or control symptoms. For these reasons, anticoagulation is frequently discontinued.

 There is a single, serious reason why anticoagulants are commonly discontinued in hospice: potentially serious (or sometimes deadly) bleeding.

 However, taking an anticoagulant does not mean you are going to bleed. Taking an anticoagulant increases your bleed risk. And other factors can additionally increase your risk of bleeding while taking an anticoagulant. The more bleeding risk factors a patient has, the more reasons why an anticoagulant should be stopped. Typically, hospice patients have many risk factors for bleeding.


 Here is an overview of risk factors for bleeding aside from taking an anticoagulant (not all-inclusive):

 

Another reason anticoagulants are stopped is because the patient no longer has any reason to be taking one. For example, for stroke prevention in patients with atrial fibrillation, patients without symptoms under the age of 65 and no other stroke risk factors should not be taking anticoagulants. Also, anticoagulants should be stopped after 3-6 months if a clot in the leg (deep vein thrombosis) or lung (pulmonary embolus) was a first event and caused by a temporary risk factor such as trauma, surgery, or use of hormonal contraception. Sometimes anticoagulants are unintentionally continued when they should have been stopped.

 Finally, one of the oldest and most common anticoagulants, warfarin, requires INR monitoring and a consistent diet, which can be cumbersome, and potentially causes more anxiety in end-of-life due to the need to keep INR levels within range.

 A quick note about aspirin – this is an antiplatelet, which has a different mechanism from anticoagulants, but nonetheless increases bleed risk, also. Many of the same concepts above also apply to aspirin. Aspirin, however, does not require INR monitoring and does not participate in as many drug interactions. There is no reversal agent, but its duration of action is generally shorter than anticoagulants. For these reasons, aspirin may be a more attractive alternative. Unfortunately, aspirin is not very effective for preventing or treating all of the same events as anticoagulants. Thus, if aspirin is used to replace anticoagulants, it may simply increase bleed risk and pill burden without any meaningful reduction of the risk of clotting events. Generally, aspirin is recommended to be discontinued in hospice.

 It is best to discuss your concerns about stopping clot-prevention therapy with your hospice team. They can help answer any questions you might have, and help weigh the risks and benefits of continuation or discontinuation. Ultimately, they can help you feel more comfortable about your decision either way.

 

 References:

  1. Li L, Geraghty OC, Mehta Z, Rothwell PM. Oxford Vascular Study. Age-specific risks, severity, time course, and outcome of bleeding on long-term antiplatelet treatment after vascular events: a population-based cohort study. Lancet. 2017;390(10093):490-499.
  2. Lip GYH, et al. Antithrombotic therapy for atrial fibrillation. CHEST. 2018;154(5):1121 – 1201.
  3. Kearon C, Akl EA, Comerota AJ, Prandoni P, Bounameaux H, Goldhaber SZ, et al. Antithrombotic therapy for VTE disease: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. CHEST. 2012;141(2 Suppl):e419S.

 

 

 

 

Ketamine shows promise as an effective option for hospice patients who have pain that does not fully respond to increasing doses of opioids. However, in all instances, this treatment option should be discussed and approved by the patient’s medical provider.  It may be especially useful for neuropathic pain that does not respond fully to usual pain regimens that may include, opioids, NSAIDS, certain antidepressants, anticonvulsants, and gabapentinoids.  Ketamine appears to be synergistic with opioids in patients who no longer have an analgesic response to high doses of opioids.   It is also reported to be opioid-sparing and appears to play a role in opioid potentiation.  Keep in mind the use of ketamine for pain is off-label and it can be very complex to dose, so coordination with the patient’s medical provide is critical.

 

 

Insomnia is defined as difficulty falling asleep, difficulty staying asleep, and/or having non-restorative sleep, and it is most often secondary to another cause or condition. Common causes of insomnia that can be especially common in the hospice population include the following: situational (e.g. interpersonal conflict/family dynamic issues); medical (e.g. cardiac, respiratory, pain, diabetes, GERD, epilepsy, Parkinson’s disease); psychiatric (e.g. depression, anxiety); and pharmacologic (e.g. beta-blockers, diuretics, steroids, SSRI antidepressants).  Whenever possible and as appropriate, it is recommended to treat and resolve the cause(s) of insomnia first, before adding a medication to treat the symptom of insomnia.

Diabetes is more common in older adults due to age-related physiological changes, such as increased abdominal fat, sarcopenia, and chronic low-grade inflammation that can lead to increased insulin resistance in peripheral tissues.  In the elderly, the diabetes guidelines recommend less aggressive glycemic control.  This is due to the fact that hyperglycemia generally does not cause any acute issues.  Hyperglycemia is harmful over time for the kidneys, heart, arteries, nerves, and eyes.  As patients get older and life expectancy decreases, those long-term risks are not as significant or applicable.

Featured Items

URAC Certification  URAC Certification
 PHARMACY BENEFIT MANAGEMENT
EXPIRES 01/01/2021
PBM Services Provided by ProCare PBM
ANCC Accreditation

MAIL SERVICE PHARMACY
EXPIRES 04/01/2021
Mail Order Provided by ProCare PharmacyCare